Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A Neumann problem with critical exponent in nonconvex domains and Lin-Ni's conjecture


Authors: Liping Wang, Juncheng Wei and Shusen Yan
Journal: Trans. Amer. Math. Soc. 362 (2010), 4581-4615
MSC (2010): Primary 35B25, 35J60; Secondary 35B33
DOI: https://doi.org/10.1090/S0002-9947-10-04955-X
Published electronically: April 22, 2010
MathSciNet review: 2645043
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the following nonlinear Neumann problem:

$\displaystyle \left\{\begin{array}{lll} -\Delta u + \mu u = u^{\frac{N+2}{N-2}}... ... \frac{\partial u}{\partial n}=0 & \mbox{on} \partial\Omega, \end{array}\right.$

where $ \Omega \subset \mathbb{R}^N$ is a smooth and bounded domain, $ \mu > 0$ and $ n$ denotes the outward unit normal vector of $ \partial\Omega$. Lin and Ni (1986) conjectured that for $ \mu$ small, all solutions are constants. We show that this conjecture is false for all dimensions in some (partially symmetric) nonconvex domains $ \Omega$. Furthermore, we prove that for any fixed $ \mu$, there are infinitely many positive solutions, whose energy can be made arbitrarily large. This seems to be a new phenomenon for elliptic problems in bounded domains.


References [Enhancements On Off] (What's this?)

  • 1. Adimurthi and Mancini,G., The Neumann problem for elliptic equations with critical nonlinearity, A tribute in honour of G. Prodi, Nonlinear Anal., Scuola Norm. Sup. Pisa (1991), 9-25. MR 1205370 (94d:35043)
  • 2. Adimurthi and Mancini,G., Geometry and topology of the boundary in the critical Neumann problem, J. Reine Angew. Math. 456(1994), 1-18. MR 1301449 (95i:35084)
  • 3. Adimurthi, Pacella,F. and Yadava,S.L., Interaction between the geometry of the boundary and positive solutions of a semilinear Neumann problem with critical nonlinearity, J. Funct. Anal. 113(1993), 318-350. MR 1218099 (94e:35030)
  • 4. Adimurthi and Yadava,S.L., On a conjecture of Lin-Ni for a semilinear Neumann problem, Trans. Amer. Math. Soc. 336(1993), 631-637. MR 1156299 (93f:35073)
  • 5. Adimurthi and Yadava,S.L., Existence and nonexistence of positive radial solutions of Neumann problems with critical Sobolev exponent, Arch. Rat. Mech. Anal. 115(1991), 275-296. MR 1106295 (92e:35069)
  • 6. Adimurthi and Yadava,S.L., Nonexistence of positive radial solutions of a quasilinear Neumann problem with a critical Sobolev exponent, Arch. Rat. Mech. Anal. 139(1997), 239-253. MR 1480241 (98i:35055)
  • 7. Bates,P., Dancer,E.N. and Shi,J., Multi-spike stationary solutions of the Cahn-Hilliard equation in higher-dimension and instability, Adv. Differential Equations 4(1999), 1-69. MR 1667283 (99k:35097)
  • 8. Bates,P. and Fusco,G., Equilibra with many nuclei for the Cahn-Hilliard equation, J. Differential Equations 160(2000), 283-356. MR 1737000 (2001b:35145)
  • 9. Brézis,H. and Nirenberg,L., Positive solutions of nonlinear elliptic equations involving critical Sobolev exponents, Comm. Pure Appl. Math. 36 (1983), 437-477. MR 709644 (84h:35059)
  • 10. Brendle,S., Blow-up phenomena for the Yamabe equation, J. Amer. Math. Soc. 21(2008), no.4, 951-979. MR 2425176
  • 11. Budd,C., Knapp,M. and Peletier,L., Asymptotic behavior of solutions of elliptic equations with critical exponent and Neumann boundary conditions, Proc. Roy. Soc. Edinburgh 117 (1991), 225-250. MR 1103293 (93b:35044)
  • 12. Caffarelli,L., Gidas,B. and Spruck,J., Asymptotic behavior of semilinear elliptic equations with critical Sobolev growth, Comm. Pure Appl. Math. 42 (1989), 271-297. MR 982351 (90c:35075)
  • 13. Cerami,G., Solimini,S. and Struwe,M., Some existence results for superlinear elliptic boundary value problems involving critical exponents, J. Funct. Anal. 69(1986), no.3, 289-306. MR 867663 (88b:35074)
  • 14. Cerami,G. and Wei,J., Multiplicity of multiple interior peak solutions for some singularly perturbed Neumann problems, Int. Math. Res. Not. 12 (1998), 601-626. MR 1635869 (99j:35063)
  • 15. Dancer,E.N. and Yan,S., Multipeak solutions for a singularly perturbed Neumann problem, Pacific J. Math. 189 (1999), 241-262. MR 1696122 (2000d:35010)
  • 16. Dancer,E.N. and Yan,S., Interior and boundary peak solutions for a mixed boundary value problem, Indiana Univ. Math. J. 48 (1999), 1177-1212. MR 1757072 (2001f:35146)
  • 17. del Pino,M., Felmer,P. and Wei,J., On the mean curvature in some singularly perturbed Neumann problems, SIAM J. Math. Anal. 31 (1999), 63-79. MR 1742305 (2000k:35103)
  • 18. Druet,O. Compactness for Yamabe metrics in low dimensions, Int. Math. Res. Notices 23(2004), 1143-1191. MR 2041549 (2005b:53056)
  • 19. Druet,O., Robert,F. and Wei,J., On Lin-Ni's conjecture:$ N \geq 7$, preprint.
  • 20. Esposito,P, Interior estimates for some semilinear elliptic problem with critical nonlinearity, Ann. Inst. H. Poincaré Anal. Non Linéaire 24(2007), no.4, 629-644. MR 2334996 (2008d:35049)
  • 21. Gidas,B. and Spruck,J. A priori bounds for positive solutions of nonlinear elliptic equations, Comm. Part. Diff. Eqns. 6 (1981), 883-901. MR 619749 (82h:35033)
  • 22. Ghoussoub,N. and Gui,C., Multi-peak solutions for a semilinear Neumann problem involving the critical Sobolev component, Math. Z. 229 (1998), 443-474. MR 1658569 (2000k:35097)
  • 23. Ghoussoub,N., Gui,C. and Zhu,M., On a singularly perturbed Neumann problem with the critical exponent, Comm. Partial Differential Equations 26 (2001), 1929-1946. MR 1876408 (2002k:35025)
  • 24. Gierer,A. and Meinhardt,H., A theory of biological pattern formation, Kybernetik (Berlin) 12 (1972), 30-39.
  • 25. Grossi,M. and Pistoia,A., On the effect of critical points of distance function in superlinear elliptic problems, Adv. Differential Equations 5 (2000), 1397-1420. MR 1785679 (2001j:35111)
  • 26. Grossi,M., Pistoia,A. and Wei,J., Existence of multipeak solutions for a semilinear elliptic problem via nonsmooth critical point theory, Calc. Var. Partial Differential Equations 11 (2000), 143-175. MR 1782991 (2001h:35012)
  • 27. Gui,C., Multi-peak solutions for a semilinear Neumann problem, Duke Math. J. 84 (1996), 739-769. MR 1408543 (97i:35052)
  • 28. Gui,C. and Lin,C.S., Estimates for boundary-bubbling solutions to an elliptic Neumann problem, J. Reine Angew. Math. 546 (2002), 201-235. MR 1900999 (2003c:35048)
  • 29. Gui,C. and Wei,J., Multiple interior peak solutions for some singularly perturbed Neumann problems, J. Differential Equations 258 (1999), 1-27. MR 1721719 (2000g:35035)
  • 30. Gui,C. and Wei,J., On multiple mixed interior and boundary peak solutions for some singularly perturbed Neumann problems, Canad. J. Math. 52 (2000), 522-538. MR 1758231 (2001b:35023)
  • 31. Gui,C., Wei,J. and Winter,M., Multiple boundary peak solutions for some singularly perturbed Neumann problems, Ann. Inst. H. Poincaré Anal. Non Linéaire 17 (2000), 47-82. MR 1743431 (2001a:35018)
  • 32. Khenissy,S. and Rey,O., A criterion for existence of solutions to the supercritical Bahri-Coron's problem, Houston J. Math. 30 (2004), 587-613. MR 2084920 (2005e:35074)
  • 33. Khuri,M. Marques,F. and Schoen,R. A compactness theorem for the Yamabe problem, J. Differential Geom. 81 (2009), no.1, 143-196. MR 2477893(2010e:53065)
  • 34. Li,Y.Y., On a singularly perturbed equation with Neumann boundary condition, Comm. Partial Differential Equations 23 (1998), 487-545. MR 1620632 (2000a:35013)
  • 35. Li,Y.Y. and Zhu,M., Yamabe type equations on three-dimensional Riemann manifolds, Comm. Contemp. Math. 1 (1999), 1-50. MR 1681811 (2000m:53051)
  • 36. Li,Y.Y. and Zhang,L., Compactness of solutions to the Yamabe problem II, Cal. Var. PDE 24(2005), 185-237. MR 2164927 (2006f:53049)
  • 37. Lin,C.S. and Ni,W.M., On the diffusion coefficient of a semilinear Neumann problem, Lecture Notes in Math. 1340, Springer, Berlin (1986), 160-174. MR 974610 (90d:35101)
  • 38. Lin,C.S., Ni,W.M. and Takagi,I., Large amplitude stationary solutions to a chemotaxis system, J. Differential Equations 72 (1988), 1-27. MR 929196 (89e:35075)
  • 39. Marques,F., A priori estimates for the Yamabe problem in the non-locally conformally flat case, J. Diff. Geom. 71(2005), 315-346. MR 2197144 (2006i:53046)
  • 40. Maier-Paape,S., Schmitt,K. and Wang,Z.Q., On Neumann problems for semilinear elliptic equations with critical nonlinearity: Existence and symmetry of multi-peaked solutions, Comm. Part. Differential Equations 22 (1997), 1493-1527. MR 1469580 (98j:35065)
  • 41. del Pino,M., Felmer,P. and Musso,M., Two-bubble solutions in the super-critical Bahri-Coron's problem, Calc. Var. Partial Differential Equations 16 (2003), 113-145. MR 1956850 (2004a:35079)
  • 42. Musso,M. and Pistoia,A., Multispike solutions for a nonlinear elliptic problem involving the critical Solobev exponent, Indiana Univ. Math. J. 51 (2002), 541-579. MR 1911045 (2003g:35079)
  • 43. Ni,W.M., Diffusion, cross-diffusion, and their spike-layer steady states, Notices Amer. Math. Soc. 45 (1998), 9-18. MR 1490535 (99a:35132)
  • 44. Ni,W.M., Pan,X.B. and Takagi,I., Singular behavior of least-energy solutions of a semilinear Neumann problem involving critical Sobolev exponents, Duke Math. J. 67 (1992), 1-20. MR 1174600 (93j:35081)
  • 45. Ni,W.M. and Takagi,I., On the shape of least-energy solutions to a semilinear Neumann problem, Comm. Pure Appl. Math. 44 (1991), 819-851. MR 1115095 (92i:35052)
  • 46. Ni,W.M. and Takagi,I., Locating the peaks of least-energy solutions to a semilinear Neumann problem, Duke Math. J. 70 (1993), 247-281. MR 1219814 (94h:35072)
  • 47. Rey,O., The role of the Green's function in a nonlinear elliptic problem involving the critical Sobolev exponent, J. Funct. Anal. 89 (1990), 1-52. MR 1040954 (91b:35012)
  • 48. Rey,O., An elliptic Neumann problem with critical nonlinearity in three-dimensional domains, Comm. Contemp. Math. 1 (1999), 405-449. MR 1707889 (2000i:35067)
  • 49. Rey,O., The question of interior blow-up points for an elliptic Neumann problem: The critical case, J. Math. Pures Appl. 81 (2002), 655-696. MR 1968337 (2003m:35083)
  • 50. Rey,O. and Wei,J., Blow-up solutions for an elliptic Neumann problem with sub- or supercritical nonlinearity, $ I:N=3$, J. Funct. Anal. 212 (2004), 472-499. MR 2064935 (2005d:35086)
  • 51. Rey,O. and Wei,J., Blow-up solutions for an elliptic Neumann problem with sub- or supercritical nonlinearity, $ II:N\geq4$, Ann. Inst. H. Poincaré Anal. Non Linéaire 22 (2005), 459-484. MR 2145724 (2006b:35111)
  • 52. Rey,O. and Wei,J. Arbitrary numbers of positive solutions for an elliptic problem with critical nonlinearity, J. Eur. Math. Soc. 7(2005), 449-476. MR 2159223 (2006d:35084)
  • 53. Wang, L. and Wei,J. Solutions with interior bubble and boundary layer for an elliptic problem, Discrete Contin. Dyn. Syst. 21(2008), no.1, 333-351. MR 2379470
  • 54. Wang,X.J., Neumann problems of semilinear elliptic equations involving critical Sobolev exponents, J. Differential Equations 93 (1991), 283-310. MR 1125221 (92j:35072)
  • 55. Wang,X. and Wei,J., On the equation $ \Delta u+K(x)u^{\frac{n+2}{n-2}\pm\mu^2}=0$ in $ \mathbb{R}^n$, Rend. circ. Mat. Palermo 44 (1995), 365-400. MR 1388753 (97e:35053)
  • 56. Wang,Z.Q., The effect of domain geometry on the number of positive solutions of Neumann problems with critical exponents, Differential Integral Equations 8 (1995), 1533-1554. MR 1329855 (96g:35018)
  • 57. Wang,Z.Q., High energy and multi-peaked solutions for a nonlinear Neumann problem with critical exponent, Proc. Roy. Soc. Edinburgh Sect. A 125 (1995), 1003-1029. MR 1361630 (97a:35075)
  • 58. Wang,Z.Q., Construction of multi-peaked solutions for a nonlinear Neumann problem with critical exponent in symmetric domains, Nonlinear Anal. 27 (1996), 1281-1306. MR 1408871 (97g:35056)
  • 59. Wei,J., On the interior spike layer solutions of singularly perturbed semilinear Neumann problems, Tohoku Math. J. 50 (1998), 159-178. MR 1622042 (99g:35016)
  • 60. Wei,J., On the boundary spike layer solutions to a singularly perturbed Neumann problem, J. Differential Equations 134 (1997), 104-133. MR 1429093 (98e:35076)
  • 61. Wei,J. and Winter,M., Stationary solutions for the Cahn-Hilliard equation, Ann. Inst. H. Poincaré Anal. Non Linéaire 15 (1998), 459-492. MR 1632937 (2000b:35093)
  • 62. Wei,J. and Yan,S., Arbitrary many boundary peak solutions for an elliptic Neumann problem with critical growth, J. Math. Pures Appl. 88(2007), no.4, 350-378. MR 2384573
  • 63. Wei,J. and Yan,S., New solutions for nonlinear Schrödinger equations with critical nonlinearity, J. Diff. Eqns. 237(2007), no.2, 446-472. MR 2330954 (2008f:35141)
  • 64. Wei,J. and Yan,S., Infinitely many solutions for the prescribed scalar curvature problem, J. Funct. Anal. 258 (2010), 3048-3081.
  • 65. Wei,J., Xu,X., Uniqueness and a priori estimates for some nonlinear elliptic Neumann equations in $ \mathbb{R}^{3}$. Pacific J. Math. 221(2005), no.1, 159-165. MR 2194150 (2006k:35106)
  • 66. Zhu,M., Uniqueness results through a priori estimates, I. A three-dimensional Neumann problem, J. Diff. Equ. 154(1999) 284-317. MR 1691074 (2000c:35078)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35B25, 35J60, 35B33

Retrieve articles in all journals with MSC (2010): 35B25, 35J60, 35B33


Additional Information

Liping Wang
Affiliation: Department of Mathematics, The Chinese University of Hong Kong, Shatin, Hong Kong
Address at time of publication: Department of Mathematics, East China Normal University, 500 Dong Chuan Road, Shanghai, China
Email: lpwang@math.ecnu.edu.cn

Juncheng Wei
Affiliation: Department of Mathematics, The Chinese University of Hong Kong, Shatin, Hong Kong
Email: wei@math.cuhk.edu.hk

Shusen Yan
Affiliation: School of Mathematics, Statistics and Computer Science, The University of New England, Armidale, NSW 2351, Australia
Email: syan@turing.une.edu.au

DOI: https://doi.org/10.1090/S0002-9947-10-04955-X
Received by editor(s): May 23, 2008
Published electronically: April 22, 2010
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society